bg levels

suecsdy
By suecsdy Latest Reply 2014-12-12 16:44:47 -0600
Started 2014-12-11 00:30:28 -0600

If my bg reading at bedtime is low(for me anyway), should I still take my bedtime insulin? Tonight it was 89, so I had a snack and took it. I have not been doing this long enough to make that decision on my own, but I live alone, so no one is here to help in an emergency. First day I stayed below 90 all day, but I did do a lot of running around. Hope there will be a lot more like it.


13 replies

suecsdy
suecsdy 2014-12-12 07:26:31 -0600 Report

Just to let you all know, I did send the question in to my Dr. and she told me if I am experiencing low readings at bedtime to cut my Lantus by 5 units. Now at least I have a guideline in the future. Thanks for your concern and advice.

Glucerna
Glucerna 2014-12-12 16:44:47 -0600 Report

Thanks for letting us know you talked with your doctor. I'm glad you have a guideline and hope that it works out well for you. ~Lynn @Glucerna

Type1Lou
Type1Lou 2014-12-11 19:18:31 -0600 Report

Is your bedtime insulin one that has a 24-hour action time? (Like Lantus or Levemir?) I suspect it is but sometimes, rather than one shot of it, two are prescribed. This insulin provides your "basal" insulin which is a low level of insulin throughout the 24 hour day. Congratulations on the good results and I, too, hope that you will see many more like that.

RosalieM
RosalieM 2014-12-11 17:35:55 -0600 Report

Let the Lantus cover your low carb dinner one time and see how your blood sugar is in the morning You may not need the Novalog in the evening. Rose

RosalieM
RosalieM 2014-12-11 17:32:20 -0600 Report

Sue,
You are eating dinner at 7:00 and taking the novolog before dinner. Then you are taking Lantus before bed. That is kind of a double whammy of insulin. You could try eating meat and low carb vegetables
only for dinner and no Nofolog.
Rose

RosalieM
RosalieM 2014-12-11 12:18:27 -0600 Report

Sue,
Have you considered taking a little less insulin instead of eating to cover the insulin. What kind of insulin do you take? I am alone too so I know how you feel. I also take insulin. If you take it before bedtime I assume it is Lantus type. Your doctor thinks he needs to tell you how much insulin to take. However, you are the expert on how much insulin you need to take. Only you know your diet and how much activity you had each day and that affects how much insulin
you need. You are much safer if you wake up with a fasting blood sugar of 150 than if you wake up with a blood sugar reading of 40. The 150 reading won't kill you if it happens once in a while. The very low reading could hurt you a lot.
Grandma Rose

suecsdy
suecsdy 2014-12-11 15:01:43 -0600 Report

I did consider taking less insulin, but did not know how much to cut and didn't feel comfortable just guessing.

Glucerna
Glucerna 2014-12-11 21:01:39 -0600 Report

These are important questions to discuss with your doctor so that you have guidelines on exactly what she wants you to do in different situations and with different blood sugar levels. If you haven't met with a diabetes educator, they are also a wonderful source of information and support. ~Lynn @Glucerna

suecsdy
suecsdy 2014-12-11 14:48:59 -0600 Report

4 units Novalog with meals, 20 units Lantus at bedtime. I rarely have to adjust during the day, and don't usually test at night because I eat a late dinner…around 7:00.

Gabby
GabbyPA 2014-12-11 10:06:38 -0600 Report

I agree with Lileyheidi, call your doctor and let them know what is going on. It would be bad to have a low overnight if you are alone. What kind of number do you wake up with when you do this?

lilleyheidi
lilleyheidi 2014-12-11 02:34:52 -0600 Report

If it were me, I'd take a snack, a protein and carb, and take my insulin, and then call my doctor in the morning and talk to him/her and see what they recommend. Your right you don't want to have an emergency especially at night when you live alone. Best wishes. HUGS, Heidi

Next Discussion: update »